Enteric-Coated #Aspirin and the Risk of Gastrointestinal Side Effects: A Systematic Review

Aspirin appeared as a medicine to deal with aches and inflammation, but due to its antiplatelet properties, it has evolved into a drug mainly used to avert cardiovascular disease. Regardless of its therapeutic uses, the limiting aspect for aspirin use has been its affiliation with gastrointestinal (GI) toxicity, classifying from acute mucosal damage to GI problems and death.


Objective: The aim of this systematic review is to address the question regarding the ECA effect on the gastric mucosa.


Methods: A systematic search of the literature was conducted in the PubMed electronic databases from April 10th to April 23rd, 2020. Eligibility has been set, and based on those criteria, initially a total of 637 results were obtained, from these 58 of them were not written in English. Then, 168 articles which were free from duplication were screened and all the included articles were RCTs published after 2000. Based on these, final number of articles included on this review was 6.


Results: Data were obtained from 6 published articles which reported on 15,621 participants. The reports were from 3 different countries. Most of the studies revealed that enteric-coated aspirin (ECA) treatment was not an effective mechanism against GI protection. ECA administration with omeprazole can hugely reduce the incidence of endoscopic GI damage compared to the impact of ECA used alone. Even short-term administration of a low dose of ECA was significantly associated with an apparent small bowel injury.


Conclusion: ECA treatment is not an effective mechanism against GI protection, and it is highly associated with small bowel injury. So the coating does not reduce risk of GI complications.

https://bit.ly/3mzR4mU